Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 131, NWS Tampa Bay, FL

September 20, 2007Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Sep 20, 2007, 5:58 PM EDT for Polk County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2007, 5:58 PM EDT (21:58 UTC)
Expired
Sep 20, 2007, 6:30 PM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2383 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:52 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 20, 1:52 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT THU SEP 20 2007

SHORT TERM (TONIGHT - SATURDAY)...THE UPPER-LEVEL LOW AND
DEVELOPING SURFACE REFLECTION WILL CONTINUE TO BE THE ELEMENT OF
INTEREST THROUGH SATURDAY NIGHT. MOISTURE PROFILES SUPPORT MENTION
OF CONVECTIVE ACTIVITY THROUGHT THE PERIOD WITH ACTIVITY
PERSISTING ALONG THE COASTAL FORECAST AREA AND ISOLATED STRONGER
CELLS INLAND WHERE PEAK AREAS OF INSOLATION HAVE ENHANCED
INSTABILITY. AS THE LOW PRESSURE SYSTEM...BOTH AT THE SURFACE AND
ALOFT...PROPAGATES WEST AND NORTH-WESTWARD A BAND OF DRIER AIR
WILL IMPACT THE REGION. WATER VAPOR IMAGERY THIS AFTERNOON DEPICTS
THIS SWATH OF DRY AIR STRETCHING ALONG THE SOUTHERN QUADRANT OF
THE UPPER LOW...AND EXPECT THIS FEATURE TO SOMEWHAT LIMIT THE
AREAL COVERAGE OF CONVECTION ON FRIDAY. TIME HEIGHT SECTIONS OF
RELATIVE HUMIDITY NARROW IN ON THE DRIER AIR BETWEEN 800 MB TO
AROUND 250 MB. AS A RESULT...HAVE ONLY LOWERED THE CHANCE FOR
RAINFALL SLIGHTLY ON FRIDAY. AS THE SYSTEM FURTHER EVOLVES OVER
THE WEEKEND...THE FORECAST AREA WILL RESIDE WITHIN A DEEP AND
MOIST SOUTHEAST FLOW WHICH WILL CONTINUE THE POTENTIAL FOR
CONVECTION...SOME WITH LOCALLY HEAVY DOWNPOURS GIVEN THE EXPECTED
SUNSHINE AND AFTERNOON/EVENING INSTABILITY ON SATURDAY. BML.10

.LONG TERM (SATURDAY NIGHT - THURSDAY)...UPPER TO SFC RIDGING TO
BUILD OVER THE REGION SUNDAY SLOWLY DRIFTING E THRU TUE. E-SE FLOW
REGIME TO PRODUCE SCT MAINLY DIURNAL POPS WITH TEMPS AROUND TO
SLIGHTLY ABOVE NORMAL. BY MID WEEK UPPER TROF TO MOVE INTO THE
EASTERN U.S. PUSHING SFC FRONT INTO THE DEEP SOUTH KEEPING SCATTERED
RAIN CHANCES IN THE AREA.

.AVIATION...VARIABLE CONDITIONS CONTINUE AS AREA OF LIGHT TO
MODERATE CONVECTION MOVES OVER THE REGION FROM THE S WITH AREAS OF
MVFR CIGS AND VSBYS AND POSSIBLE BRIEF LOCAL IFR THRU THE EVENING
IMPROVING OVERNIGHT.

&&

.MARINE...
THE PERSISTENT UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE COASTAL
AND OFFSHORE WATERS THROUGH THE WEEKEND WITH LITTLE IN THE WAY OF
HAZARDS EXPECTED INTO NEXT WEEK. GRADIENT SUPPORTIVE OF CAUTION
LEVELS EXPECTED THIS EVENING BEFORE THE EFFECTS FROM THE EVOLVING
SURFACE LOW PRESSURE SYSTEM MATERALIZE FURTHER. ANTICIPATE
ADVISORY WINDS AND WAVES TONIGHT THROUGH FRIDAY BEFORE DIMINISHING
FROM SOUTH TO NORTH LATE FRIDAY NIGHT INTO SATURDAY MORNING.  BML.10

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  88  75  89 /  50  40  30  60
FMY  74  89  74  90 /  50  40  30  60
GIF  73  90  74  91 /  40  40  30  60
SRQ  74  88  75  90 /  50  40  30  60
BKV  72  89  72  90 /  50  40  30  60
SPG  77  87  78  90 /  50  40  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT SHOULD EXERCISE CAUTION THIS EVENING THROUGH
FRIDAY MORNING FOR TAMPA BAY WATERS.

GULF WATERS...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
FRIDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20
TO 60 NM.

&&

SHORT TERM/MARINE...10
LONG TERM/AVIATION...23
Hazardous weather outlook, Sep 20, 5:17 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
517 AM EDT THU SEP 20 2007

FLZ039-042-043-048>052-055>057-060>062-065-201500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
517 AM EDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LOW PRESSURE WILL MOVE ACROSS THE PENINSULA AND INTO THE EASTERN
GULF THIS MORNING. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AS WINDS SHIFT TO THE SOUTH AND SOUTHEAST. FORECAST SHEAR
PROFILES SUGGEST THAT THERE IS A SLIGHT RISK OF WEAK SHORT-LIVED
TORNADOES TODAY. THE THREAT FOR WEAK TORNADOES MAY CONTINUE NEAR
THE COAST EARLY TONIGHT...BUT SHOULD DIMINISH AS THE LOW PRESSURE
AREA MOVES AWAY.

SMALL TORNADOES CAN CAUSE DAMAGE TO TREES...POWER LINES...AND
POORLY CONSTRUCTED BUILDINGS. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA FOR FURTHER UPDATES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE REGION TODAY AND
TONIGHT. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS. SMALL STREAMS MAY BRIEFLY EXCEED BANK FULL.

...RIP CURRENT IMPACT...
THERE WILL BE AN INCREASING THREAT OF RIP CURRENTS TODAY AS WINDS
TURN MORE SOUTHERLY. THE AREA MOST AT RISK WILL BE FROM BONITA
BEACH TO JOHNS PASS...WHERE WINDS ARE MOST LIKELY TO TURN ONSHORE.
TO THE NORTH...WINDS SHOULD REMAIN MAINLY OFFSHORE TODAY.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

 IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE.  INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.  ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS.  THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...MARINE HAZARDS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE GULF
WATERS TODAY. CONDITIONS APPEAR FAVORABLE FOR THE FORMATION OF
WATERSPOUTS. ALSO...STRONG WINDS AND ROUGH SEAS THIS MORNING MAY
ABATE BRIEFLY TODAY...BUT WILL LIKELY PICK UP AGAIN TONIGHT.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE
TRIPS UNTIL CONDITIONS IMPROVE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE LESS PREVALENT ON FRIDAY AS SOME
DRY AIR MOVES ACROSS THE STATE. THIS DRY AIR WILL BE SHORT LIVED
AS THE NEXT BATCH OF MOISTURE MOVES IN FROM THE EAST BY SATURDAY.
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL OCCUR EACH
AFTERNOON...WITH THE PRIMARY THREAT BEING DEADLY CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

HAZARDOUS BOATING CONDITIONS WILL CONTINUE ON FRIDAY...BUT SHOULD
IMPROVE RAPIDLY OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JILLSON

In the hours before

Special weather statement, Sep 20, 2:52 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT THU SEP 20 2007

FLZ042-048-201930-
HERNANDO-CITRUS-
252 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO AND CITRUS
COUNTIES...

THUNDERSTORMS...MOVING NORTH AT 15 MPH...WILL AFFECT WEEKI
WACHEE...CHASSAHOWITZKA AND HOMOSASSA SPRINGS...UNTIL 330 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FUNNEL CLOUDS ARE ALSO
POSSIBLE. FUNNEL CLOUDS CAN BECOME BRIEF TORNADOES. STAY TUNED FOR
THE POSSIBLE ISSUANCE OF TORNADO WARNINGS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY
TRAVEL.

RJS
Local storm report, Sep 20, 3:11 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
311 PM EDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     WATER SPOUT      2 SW LONGBOAT KEY       27.40N 82.67W
09/20/2007                   GMZ853             FL   NEWSPAPER

            NEWS MEDIA RELAYED PUBLIC REPORT OF WATERSPOUT NEARING
            SHORE OFF LONGBOAT KEY. EXACT TIMING AND LOCATION
            UNCERTAIN.

&&

RJS
Special weather statement, Sep 20, 3:30 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
330 PM EDT THU SEP 20 2007

FLZ043-202000-
SUMTER-
330 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMTER COUNTY...

...THUNDERSTORMS...MOVING NORTH AT 20 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING WILDWOOD...UNTIL 400 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL
RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

REYNES
Special weather statement, Sep 20, 4:40 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 PM EDT THU SEP 20 2007

FLZ051-052-055-056-202115-
HARDEE-POLK-MANATEE-HILLSBOROUGH-
440 PM EDT THU SEP 20 2007

...A BAND OF HEAVY RAIN AND ISOLATED STRONG THUNDERSTORMS WILL
AFFECT MANATEE...HARDEE...AND SOUTHERN POLK AND HILLSBOROUGH
COUNTIES...

A LINE OF HEAVY RAIN WITH ISOLATED EMBEDDED STRONG THUNDERSTORMS
MOVING NORTH AT 20 MPH...WILL AFFECT PALMETTO...BRADENTON...
WAUCHULA...FORT MEADE...PARRISH...LAKE MANATEE STATE
PARK...BOYETTE...BOWLING GREEN...BRADLEY JUNCTION...SUN CITY
CENTER...RUSKIN...AND DUETTE...UNTIL 515 PM EDT. GUSTY WINDS UP TO
30 MPH WILL BE POSSIBLE. TORRENTIAL  RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD EXERCISE CAUTION.

JCM
Special weather statement, Sep 20, 5:14 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
514 PM EDT THU SEP 20 2007

FLZ049-051-052-202215-
POLK-HILLSBOROUGH-PASCO-
514 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...PASCO...AND
WESTERN POLK COUNTIES...

A LINE OF THUNDERSTORMS...MOVING NORTH AT 20 MPH...WILL AFFECT
BARTOW...BRANDON...EAST TAMPA...PLANT CITY...LAKELAND...AND
ZEPHYRHILLS...UNTIL 615 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE
LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL. FUNNEL CLOUDS ARE ALSO POSSIBLE
ALONG THIS LINE. FUNNEL CLOUDS MAY BECOME BRIEF TORNADOES. STAY
TUNED FOR UPDATES.

RJS
Local storm report, Sep 20, 5:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     5 SE TAMPA              27.91N 82.42W
09/20/2007  M44 MPH          HILLSBOROUGH       FL   C-MAN STATION

            MEASURED AT PORT OF TAMPA.

&&

RJS

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:59 AM EDTSpecial Marine WarningTBW31 min
Sep 20, 10:01 AM EDTSpecial Weather StatementTBWCharlotte14 min
Sep 20, 1:49 PM EDTSpecial Marine WarningTBW56 min
Sep 20, 2:45 PM EDTSpecial Marine WarningTBW45 min
Sep 20, 2:57 PM EDTSpecial Marine WarningTBW48 min
Sep 20, 5:05 PM EDTSpecial Marine WarningTBW55 min
Sep 20, 5:46 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco29 min
Sep 20, 6:16 PM EDTSpecial Marine WarningTBW59 min
Sep 20, 7:15 PM EDTSevere Thunderstorm WarningTBWSumter17 min
Sep 20, 7:46 PM EDTSevere Thunderstorm WarningTBWCitrus, Levy29 min
Sep 20, 7:54 PM EDTSevere Thunderstorm WarningTBWSumter36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.